Format

Send to

Choose Destination
JAMA Netw Open. 2018 Nov 2;1(7):e183874. doi: 10.1001/jamanetworkopen.2018.3874.

Association of Changes in Creatinine and Potassium Levels After Initiation of Renin Angiotensin Aldosterone System Inhibitors With Emergency Department Visits, Hospitalizations, and Mortality in Individuals With Chronic Kidney Disease.

Author information

1
Department of Medicine, Renal Division, Brigham & Women's Hospital, Boston, Massachusetts.
2
The Center for Patient Safety Research and Practice, Division of General Internal Medicine and Primary Care, Brigham & Women's Hospital, Boston, Massachusetts.
3
Clinical and Quality Analysis, Partners HealthCare, Somerville, Massachusetts.

Abstract

Importance:

Renin angiotensin aldosterone system inhibitors (RAASIs) benefit individuals with chronic kidney disease (CKD). Elevations in serum creatinine and potassium levels are common reasons for discontinuation of this therapy, but their incidence and risks are not well characterized in community practice.

Objective:

To evaluate associations of increased creatinine levels, hyperkalemia, and therapy continuation with the risk of emergency department (ED) visits, hospitalizations, and mortality within 1 year after RAASI therapy initiation in individuals with CKD.

Design, Setting, and Participants:

This prospective cohort study included 4661 individuals with nondialysis CKD newly prescribed a RAASI or a diuretic who were treated at 36 outpatient primary care offices affiliated with Brigham & Women's Hospital and Massachusetts General Hospital, Boston, from January 1, 2009, through December 31, 2011. Individuals receiving a new prescription for a diuretic were used to provide context. All participants had a baseline measure of renal function and at least 1 follow-up measurement of creatinine and potassium levels within 90 days of the prescription. Data were analyzed from January 1, 2009, through December 31, 2012.

Exposures:

Changes in creatinine and potassium levels within 90 days after the prescription date and therapy discontinuation.

Main Outcomes and Measures:

Emergency department visits, hospitalizations, and mortality within 1 year.

Results:

A total of 4661 individuals were included in the analysis (2506 [53.8%] women; mean [SD] age, 71‚ÄČ[14]; 3931 [84.3%] white; and 4198 [90.1%] with CKD stage 3). Of these, 2354 individuals (50.5%) received RAASIs and 2307 (49.5%) received diuretics. Creatinine level increase of at least 30% after RAASI therapy initiation was found in 158 of 2354 individuals (6.7%); hyperkalemia of greater than 5.0 mEq/L, in 251 of 2354 (10.7%). Increases in creatinine level of at least 30% (unadjusted odds ratio [OR], 1.40; 95% CI, 0.89-2.21), hyperkalemia (unadjusted OR, 1.15; 95% CI, 0.64-2.06), and therapy discontinuation (unadjusted OR, 1.01; 95% CI, 0.71-1.46) were not associated with ED visits or hospitalizations, which was consistent with results from competing risk analyses. Initial increases in creatinine level of at least 30% were associated with mortality in the total cohort (adjusted OR [aOR], 2.17; 95% CI, 1.45-3.25). However, the effect was only independent for diuretics (aOR, 2.27; 95% CI, 1.41-3.66) and not for RAASIs (aOR, 1.82; 95% CI, 0.83-3.99).

Conclusions and Relevance:

Acute creatinine and potassium level disturbances after initiation of RAASI therapy in individuals with CKD appear to be sustained often often not sustained and not associated with ED visits or hospitalizations, despite therapy continuation. Findings from this study suggest that increases in creatinine level were independently associated with mortality among individuals prescribed diuretics but not RAASIs. Structured laboratory monitoring during RAASI therapy initiation may guide appropriate continuation of therapy in the outpatient setting.

Supplemental Content

Full text links

Icon for Silverchair Information Systems Icon for PubMed Central
Loading ...
Support Center